Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

What is the treatment for athlete's foot?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1969
Answered : 17665 Questions
I have what I think is athlete's foot. I've had it for 2 weeks and have been treating it with vinegar soaks, tenactin, and cleaning floors, sheets, and towels, socks, shoes, and spraying partners feet with tenacten. I thought it was getting better today and feeling good, but it came back this afternoon with a vengeance. I called Hayward foot care that seems to specialize in athlete foot care, but they wont' be in til Monday. The itching is so bad, its like a stabbing pain. Is there anything more I can do until Monday? Additional thoughts and questions from 61-y-o woman with athlete's foot: Just washed my sheets yesterday. Trying to sleep with feet outside blankets. Should I go crazy and wash all blankets and mattress pad? I've been soaking laundry in vinegar before washing (stop cycle and let sit in water with a couple cups of vinegar). Washing tub with softscrub with bleach in it. Should I switch from tenacten to fungi cure (maximum strength)? Can I put on both? Wearing plastic shoes with holes in them when I must go out, because I can clean them better. Worked at home this week and wore only socks. Seems like anything that gets rubbed by a shoe gets worse and I just cleaned the shoes. 61-y-o woman with athlete's foot. I had this about 5 years ago and it seemed to clear up pretty quickly with tenacten. that time it affected bottom's of my feet and between my toes. This time it is mainly between and on tops and bottoms of toes only.
Posted Wed, 15 Jan 2014 in Skin Hair and Nails
Answered by Dr. Ramesh M.Vachharajani 2 hours later
Brief Answer: Take oral anti-fungal medicine,keep part dry,airy. Detailed Answer: Hi, I understand your concern. Athlete's foot some times gives very distressing problem. It can give rise to infection, blisters formation, oozing, swelling and painful foot unable to walk. Besides those itching can be problematic. Though it can be treated with topical antifungal agents, I prefer to use oral antifungal drugs for best results. I would encourage you to see the doctor first thing on Monday. In the meantime, 1. Keep your feet and inter digital spaces dry, airy and clean 2. Wear cotton socks which will absorbs perspiration and help the part remain dry. 3. For some time avoid use of wearing shoes but use sandles, floaters. 4. Continue applying Tinactin regularly. 5. If itching is severe, you can use antihistamines. Benadryl tablets and syrups are available over the counter. You can use them. Oral antifungal agents along with the above measures should relieve you from this fungal infection. I hope, I answered your query. If you have further query or clarification, please write back. I wish you speedy recovery.
Above answer was peer-reviewed by
Follow-up: What is the treatment for athlete's foot? 2 hours later
Thank you, Dr. Vachharajani. The Tinactin, Benadryl, and keeping dry and clean will help me get to Monday, then I will see a Dr. as soon as possible for oral medicine.
Answered by Dr. Ramesh M.Vachharajani 5 hours later
Brief Answer: thanks, no problem waiting till Monday Detailed Answer: Hi, There is no problem waiting till your next appointment on Monday. Oral anti-fungal medicine will help more. If part is inflamed, or oozing, your doctor may go for oral antibiotic and local antibiotic cream as well. Important is to keep part dry and airy. Now if you do not have further query or clarification, you can close the discussion and rate the answer. Ok and take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor